Q: Lamictal & Risperdal Combo & Hypomania
Hi, Dr. Phelps
I have a question for you about Lamictal and Risperdal. I was tentatively
diagnose as bipolar after the birth of my first child six and a half years ago.
I was given Zyprexa but I gained weight so I went off of it. I never returned
to the doctor and I remained unmedicated for six years. During that time I had
depression alternating with major anger issues and high anxiety with sleep
I finally dragged myself to a p-doc a few months ago after I had a mixed state
of major anxiety and emotional lability. I also went without sleep for three
days straight although I still managed to go to work and take care of my kids.
My new p-doc prescribed Seroquel which did nothing for my mood but it did help
me sleep. After 2 weeks she gave me Lamictal in conjunction with the Seroquel.
The Seroquel was slowly titrated to 100 mgs but I actually felt worse on the
med. One night I didn’t even sleep at all despite taking 100 mgs of
Seroquel. My p-doc eventually dropped the Seroquel completely and added .5 mgs
of Risperdal on top of 100 mgs of Lamictal.
After the first day on the new combo of meds I became
extremely euphoric and overly energetic. It lasted 5 days and I slept for a
total of 4 hours in that time. I am not complaining, mind you. I felt great!
I was very productive at work and my kids loved it.
I eventually came down from my pleasant hypomanic state but I didn’t crash
into a depression like I thought I would. Instead I became calm and I felt very
relaxed. Have you ever heard of the combo of Lamictal and Risperdal enhancing
or causing hypomania? I am curious to know if this will happen again when the
p-doc increases my dosage at our next appointment.
Thanks in advance for your help!
Dear Amber --
Have I heard of this combination doing this: no. Have I seen this pattern:
yes. People can go into a hypomanic phase as they shift from a mixed state,
even without medications involved. However, risperidone is also known to cause
hypomania (how often is debatede.g.
Aubry; in my experience, it is not uncommon), so it could have been
the risperidone, as an initial effect somehow. Or it could be the combination
with lamotrigine (the latter supposedly does not do this, though some of us
still wonder about that and there at least one
case report of hypomania associated with lamotrigine).
Will it happen again? Fair question. You can see from
the above paragraph, here comes another disappointing answer, like, uh, can't
say, could be, depends on how the first one happened and we obviously can't nail
that one down. I hope things continue to go smoothly (in which case the dose
increase you were looking at might not be necessary?).
Published December, 2004